Osteoporosis is a loss of bone density that can make bones break easily. About 10 million people in the United States have osteoporosis. About 8 out of 10 are women. Another 34 million people are at risk.
The jawbone's density is similar to other bones in your body. Dental X-rays are one tool to see decreases in bone density due to osteoporosis. If you have several sets of X-rays taken over 10 years or more, your dentist can compare them to see if you have lost bone.
Bone loss in the jaw can:
Change the shape of your face
Make it difficult to have implants placed
Make dentures not fit right, and eventually not fit at all
If you have dentures and they need relining and rebasing on a regular basis, you are losing bone in your jaw. The bone loss is changing the shape of your jaw so your dentures don't fit right anymore.
Osteoporosis drugs can slow the loss of bone in your jaw, and sometimes even rebuild bone. But you have to start taking them early in the osteoporosis process. Start too late, and the best they will do is maintain the bone you already have.
Bisphosphonate drugs are a potential problem for women who have teeth removed. After a dentist removes a tooth, there can be sharp pieces of bone left behind. Normally, the body smoothes them out over time. However, if you are taking bisphosphonates, the sharp edges stay sharp. If you wear a denture, the sharp edges can cause an open sore on your gum with exposure of the bone. This can happen to you even if you do not wear a denture. Exposed bone in the mouth can become infected. This infection is known as osteonecrosis of the jaw.
Osteonecrosis usually happens in the lower jaw. It happens when bone is exposed and the wound does not heal. Infection can set in. Osteonecrosis is painful.
In extremely rare cases, the condition has occurred in people who were taking bisphosphonate drugs for osteoporosis. It has happened more often in people taking these drugs for cancer treatment. The doses for cancer treatment are about 1,600 milligrams. Doses for osteoporosis treatment are about 60 milligrams.
Dentists and oral surgeons should be careful to smooth out any sharp areas after removing teeth in women who are using bisphosphonates. This will reduce the risk of osteonecrosis.